Alert archive / Montana / River Flood Warnings in 2018
River Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Mar 24, 2018, 10:01 AM MDT for Blaine County, Montana. It was in force for 62 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2018, 10:01 AM MDT (16:01 UTC)
- Expired
- Mar 27, 2018, 12:00 AM MDT
- In force
- 62 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8). The gauge peaked at 6.48 ft at Mar 27, 2018, 10:00 PM MDT.
- Action stage
- 4.5 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 6.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
515 WGUS45 KTFX 241601 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1001 AM MDT Sat Mar 24 2018 ...The National Weather Service in Great Falls has issued a Flood Warning until late Monday night for the following river in north central Montana... Clear Creek near Chinook .Snow melt and areas of light rain have combined to cause Clear Creek near Chinook to rise above flood stage. Only minor flooding is expected through the weekend with flood waters expected to affect Machinist Road and Clear Creek Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-250701- /O.NEW.KTFX.FL.W.0002.180324T1601Z-180327T0600Z/ /CCMM8.1.RS.180324T1022Z.180325T0000Z.180327T0000Z.UU/ 1001 AM MDT Sat Mar 24 2018 The National Weather Service in Great Falls has issued a * Flood Warning for The Clear Creek at Chinook. * until late Monday night...Or until the warning is cancelled. * At 9:30 AM Saturday the stage was 5.6 feet. * Flood stage is 5.5 feet. * Minor flooding is occurring and forecast to continue. * Forecast...The river will continue rising to near 5.8 feet by this evening. The river is expected to fall below flood stage Monday evening. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
2 follow-up statements
080 WGUS85 KTFX 250230 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 830 PM MDT Sat Mar 24 2018 ...The Flood Warning has been extended for the following river point in north central Montana... Clear Creek near Chinook .Snow melt and areas of light rain have combined to cause Clear Creek near Chinook to remain near flood stage. Only minor flooding is expected through the weekend. Flood waters are mainly expected to affect Machinist Road and Clear Creek Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-252230- /O.EXT.KTFX.FL.W.0002.000000T0000Z-180326T0600Z/ /CCMM8.1.RS.180324T1022Z.180324T1500Z.180326T0000Z.UU/ 830 PM MDT Sat Mar 24 2018 The Flood Warning continues for the Clear Creek at Chinook. * until late Sunday night...Or until the warning is cancelled. * At 7:30 PM Saturday the stage was 5.2 feet. * Flood stage is 5.5 feet. * Forecast...The river is expected to rise to near flood stage again by Sunday evening. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
132 WGUS85 KTFX 251604 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1004 AM MDT Sun Mar 25 2018 ...The Flood Warning is cancelled for the following river in north central Montana... Clear Creek near Chinook .Water levels on Clear Creek near Chinook continue to fall and further flooding is no longer expected. As as result, the flood warning has been cancelled. && MTC005-251634- /O.CAN.KTFX.FL.W.0002.000000T0000Z-180326T0600Z/ /CCMM8.1.RS.180324T1022Z.180324T1500Z.180324T1905Z.UU/ 1004 AM MDT Sun Mar 25 2018 The Flood Warning is cancelled for The Clear Creek at Chinook. * At 9:30 AM Sunday the stage was 5.2 feet. * Flood stage is 5.5 feet. * Fell below flood stage at 1:05 PM Saturday. * Forecast...The river will continue to fall to 4.8 feet by Monday morning. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 24, 5:49 AM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Mar 24, 5:49 AM MDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 549 AM MDT Sat Mar 24 2018 ...Morning Update and Updated Aviation Discussion... .UPDATE... 06z models have all shifted slightly east with the band of snow that is developing currently across Idaho and southwest Montana. Satellite and radar data appear to back this east trend; thus the snow accumulation forecast and associated Winter Weather Advisory area has also shifted slightly eastward. This takes Jefferson County and most of Broadwater County out of the advisory issued a few hours earlier this morning. CC && .SYNOPSIS... Another round of snow with some rain spreads across parts of southwest and north-central Montana this morning through early this afternoon, with drier conditions tonight into Sunday. Temperatures will generally average a few degrees below normal through the weekend. && .AVIATION... Updated 1148Z. A disturbance continues to develop along the ID/MT border and will push a brief but moderate snow band northeast through southwest MT toward central MT. IFR/LIFR/VLIFR conditions are possible for a short time as the heavier snow/rain bands move through, mainly impacting KBZN, KEKS, and possibly KLWT between 12z and 18z this morning. Otherwise, scattered showers are possible during the afternoon Saturday, as additional upper level disturbances move across the region. Mountains/passes will be obscured at times through the period. CC/Brusda && .HYDROLOGY... 815 PM Update... Local emergency managers for Chouteau, Judith Basin and Fergus counties continue to report minor flooding impacts. Several roadways have reported water on the road or are impassable. Additionally, some rivers/creeks are bankful or out of their banks in low lying areas. A mix of rain/snow showers over the weekend will only keep the threat increased for minor flooding to continue. Thus an areal flood advisory is in effect for these regions. Brusda && .PREV DISCUSSION... /ISSUED 325 AM MDT Sat Mar 24 2018/ This morning through Sunday night... 00z models all latched onto significant agreement in the combination of a strong upper level disturbance with excellent jet support and mid-level frontogenesis producing a narrow corridor of moderate to heavy snow beginning across southwest Montana this morning and then extending north-northeast across the Interstate 90 corridor between Homestake and Bozeman Passes, then extending north-northeast across our eastern areas between Lewistown and Great Falls by late morning. Given the instability and forcing for ascent, locally heavier snow rates should overcome melting rates on surfaces given marginal lower-tropospheric temperatures. Thus, expect a 75- to 100-mile wide band of 1 to 3 inches, with localized amounts to 6 inches, falling within a 6-hour window primarily between 6 am and noon. Primary impacts will be to travel, especially with visibility likely dropping below one mile or less at times and roads becoming (at least briefly) snow- covered. This system will quickly move northeast this morning as the upper trough/low moves into southern Canada, with developing westerly cross-barrier flow behind this feature helping to dry things out this afternoon and warm temperatures to values just a little below normal. This should allow any snow on roads to be short-lived, especially for the more populated valley locations. The remnants of the upper low will move across the area Sunday into Sunday night, and will bring snow primarily to the southwest mountains with additional snow accumulations. The snow may extend into the Bozeman valley area and bring another round of accumulating snow to this area as well, so this will bear watching. Stability indices will be low so snow rates could be locally heavy in shower activity. CC Monday through Saturday...An eastward-moving longwave trough aloft and embedded shortwave disturbances will exit our region on Monday. Afterward, high pressure ridging aloft builds-in from the Pacific Northwest Tuesday through Thursday, resulting in predominantly northwesterly flow aloft over the CWA. However, multiple disturbances embedded within this flow are still progged to affect our region. Our flow aloft then becomes more westerly Friday into Saturday as the aforementioned ridge is broken-down by a series of stronger shortwave troughs. As for precipitation, some scattered snow showers are still expected over our mountains on Monday. Then, periods of mountain snow showers are forecast Tuesday through Saturday. At lower elevations, periods of wet snow and/or rain showers are expected during the Tuesday through Saturday period. At this time, Wednesday features the best potential for widespread precipitation at lower elevations. Temperatures will trend below- normal through the period. This will especially be the case for high temperatures. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 46 24 42 23 / 40 30 10 10 CTB 38 20 37 21 / 40 10 10 10 HLN 45 21 41 23 / 40 30 10 10 BZN 42 22 38 19 / 100 30 20 40 WEY 32 15 31 10 / 100 20 70 50 DLN 40 20 34 15 / 50 10 20 20 HVR 38 23 35 17 / 30 30 10 10 LWT 42 22 38 21 / 100 60 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT today Beaverhead... Broadwater...Cascade...Gallatin...Judith Basin...Madison... Meagher. Areal Flood Advisory for snowmelt remains in effect until 4 PM MDT Saturday for Chouteau County. Areal Flood Advisory for snowmelt remains in effect until 6 PM MDT Sunday for Fergus and Judith Basin Counties. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Mar 24, 5:18 AM MDT, 4 hours 43 minutes before
Special Weather Statement National Weather Service Great Falls MT 518 AM MDT Sat Mar 24 2018 MTZ012-013-050-051-241330- Cascade-Chouteau-Judith Basin-Fergus- Including the cities of Great Falls, Floweree, Carter, Fort Benton, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, and Lewistown 518 AM MDT Sat Mar 24 2018 Recent precipitation has led to wet roadways across Cascade, Chouteau, Judith Basin, and Fergus Counties. Temperatures are expected to hover near 32 degrees through 7:30 this morning. As a result, patchy black ice may develop along roadways and sidewalks. If traveling early this morning, give yourself extra time to reach your destination and allow extra space between your vehicle and the vehicle ahead of yours.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:05 AM MDT | Winter Weather Advisory | TFX | 9 hr | |
| Mar 24, 3:21 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau, Judith Basin, Liberty, Meagher, Pondera and 1 more | 54 min |
| Mar 24, 3:41 PM MDT | River Flood Warning | TFX | Fergus | 64 hr |
| Mar 24, 5:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
Nearby
River Flood Warnings in Montana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.